Alert archive / Arizona / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 2, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jun 20, 2024, 9:37 PM MST for Graham County, Arizona. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2024, 9:37 PM MST (04:37 UTC)
- Expired
- Jun 20, 2024, 10:00 PM MST
- In force
- 23 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Graham County, AZ
The radar
The Tucson radar (KEMX), 133 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 4.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -156 J/kg
- Mixed-layer LCL
- 3530 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
593 WUUS55 KTWC 210437 SVRTWC AZC009-210500- /O.NEW.KTWC.SV.W.0002.240621T0437Z-240621T0500Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Tucson AZ 937 PM MST Thu Jun 20 2024 The National Weather Service in Tucson has issued a * Severe Thunderstorm Warning for... Central Graham County in southeastern Arizona... * Until 1000 PM MST. * At 937 PM MST, a severe thunderstorm was located near Thatcher, or near Safford, moving north at 15 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Thatcher, Pima, and Central. This includes Route 70 between mile markers 327 and 336. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3280 10979 3282 10988 3297 10989 3294 10969 TIME...MOT...LOC 0437Z 194DEG 13KT 3287 10982 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$
1 follow-up statement
727 WWUS55 KTWC 210455 SVSTWC Severe Weather Statement National Weather Service Tucson AZ 955 PM MST Thu Jun 20 2024 AZC009-210504- /O.EXP.KTWC.SV.W.0002.000000T0000Z-240621T0500Z/ Graham- 955 PM MST Thu Jun 20 2024 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRAHAM COUNTY WILL EXPIRE AT 1000 PM MST... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However, gusty winds and brief heavy rain are still possible with this storm through 1015 pm. && LAT...LON 3280 10979 3282 10988 3297 10989 3294 10969 TIME...MOT...LOC 0454Z 194DEG 13KT 3290 10981 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:36 PM MST, 8 hours 1 minute earlier.
Area forecast discussion, Jun 20, 1:36 PM MST, 8 hours 1 minute before
Area Forecast Discussion National Weather Service Tucson AZ 136 PM MST Thu Jun 20 2024 .SYNOPSIS...Hot temperatures this afternoon with an Excessive Heat Warning in effect for portions of southeast Arizona. Increased moisture will result in the potential for thunderstorms each day into next week week. Storms this afternoon into evening could produce strong winds and blowing dust mainly from Nogales to Tucson and into Pinal County. Windy conditions are also expected into Friday. The added moisture will also result in temperatures dropping back down close to seasonable levels through the weekend. && .DISCUSSION...Plenty of active weather to talk about today as a more monsoonal pattern/moisture regime is developing. East to southeast winds are ongoing, mainly from points Tucson eastward with a southerly to southwesterly flow elsewhere. Given the strong surface pressure gradient, we've seen wind gusts between 40 and 50 mph for portions of Graham and Cochise County where a Wind Advisory remains in effect until 5 AM Friday. Moisture levels have increased considerably with PWAT values of 1 to 1.25 inches from Tucson eastward, but still between 0.5 inch to 1 inch west of Tucson where the moisture hasn't made it quiet yet. For this afternoon, we're particularly focused on the potential for a north-south line of showers and thunderstorms developing across Eastern Pima/Eastern Santa Cruz/Eastern Pinal/Western Graham/Western Cochise Counties. This north-south line of showers and thunderstorms is forming along the western edge of the moisture push (pseudo dry line) with the mid to upper level flow generally pushing the storms that do develop towards the east to northeast. MLCAPE values this afternoon per the RAP are around 500-1000 J/KG in this favored zone with DCAPE values nearly 2000 J/KG. Given this profile, the main concern with any thunderstorms will be strong/gusty outflow winds producing areas of blowing dust. With that said, a Blowing Dust Advisory remains in place between 3 PM and 8 PM this evening. Not a lot of rain with these storms with dry lightning potential in spots as well. Convective activity will diminish after sunset this evening, and then the focus overnight into Friday morning will continue to be the larger scale east to southeast winds. The normally more susceptible spots for east to southeast winds (including the south and east portions of the Tucson Metro) will especially see the winds kick up tonight into Friday morning. A few locales will see sustained winds approaching advisory levels (30 mph). We didn't expand any wind headlines on this forecast cycle but this is something we'll continue to monitor this evening and overnight. HREF probabilities for wind gusts over 45 mph are over 50 percent in these localized most favored spots so the winds will certainly be noticeable overnight into Friday morning for many folks. For Friday, wind speeds will gradually diminish as the day progresses with the main focus turning to the deeper moisture and convective potential. With the increased moisture, temperatures will drop about 3 to 6 degrees for most locales compared to today. PWAT values Friday will increase to around 1 to 1.5 inches and these values range from 150% to 225% of normal so it's certainly anomalous to have this much moisture early in the monsoon. HREF/CAMS are showing isolated to scattered showers and thunderstorms across most of southeast Arizona Friday afternoon into evening. Main concerns will continue to be gusty winds with brief localized downpours with the strongest storms. For this weekend, additional moisture makes its way into the region with PWAT values increasing to between 1.25 inches near the NM border to nearly 2 inches for the western deserts. These values are 2 to 3 standard deviations above normal for this time of year. With that said, the mid/upper high will be just to our north and east with warm temperatures aloft that will partially mitigate convection. However, given the deep moisture, we'll certainly see scattered mainly afternoon and evening showers and thunderstorms this weekend. The ensembles are showing a slight meander early to mid next week of the mid/upper level high to the south and west as it strengthens slightly. This type of regime would result in thunderstorm chances shifting to locales generally from Tucson south and eastward. With the high increasing in strength, temperatures bump back up during this timeframe to about 3 to 5 degrees above normal. && .AVIATION...Valid through 22/00Z. SCT-BKN clouds 10-14k ft AGL KTUS/KOLS eastward. Convergence along a surface boundary will likely lead to isolated to scattered -SHRA/- TSRA starting around 21/21Z through about 22/03Z. Main terminals affected will be KTUS and KOLS. Storms will be capable of winds 35- 45 kts with a 10-30 percent chance for winds in excess of 50 kts. Outside of storms SFC winds become SELY at 15-25 kts with gusts to 30-40 kts across much of the forecast area. The strongest winds are expected at KDUG and KSAD terminals. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Temperatures are expected to peak today from Tucson westward, then more seasonable temperatures thereafter. Surface winds currently east to southeast from Tucson eastward and west to southwest areas west of Tucson. The strongest winds will be in the Upper Gila River Valley near Safford as well as near Douglas along the International and NM borders. The increased moisture with min RH values in these locales currently 20-30 percent. So while the winds are at critical levels, RH values will remain just above critical levels but certainly still elevated fire weather conditions due to the strong winds and dry fuels Thursday. Breezy to windy conditions continue Friday, though increased moisture will have overspread more of the forecast area. A mixture of dry/wet isolated to scattered storms are expected this afternoon from Tucson eastward and then to include the remainder of southeast Arizona Friday. As moisture remains this weekend, isolated to scattered thunderstorms will continue each day through the weekend into early next week with a low to mid grade monsoon pattern in place. && && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning through 8 PM MST this evening for AZZ501>506. Blowing Dust Advisory from 3 PM this afternoon to 8 PM MST this evening for AZZ502-504>506. Wind Advisory through 5 AM MST Friday for AZZ508-509. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jun 20, 8:55 PM MST, 42 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
855 PM MST Thu Jun 20 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM Tstm Wnd Gst Sierra Vista 31.57N 110.32W
06/20/2024 M61 MPH Cochise AZ ASOS
Report for Pioneer Airfield.
&&The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:48 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 27 min |
| Jun 20, 10:06 PM MST | Areal Flood Advisory | TWC | Graham | 114 min |
| Jun 21, 2:10 PM MST | Severe Thunderstorm Warning | TWC | Pima | 50 min |
| Jun 21, 2:35 PM MST | Dust Storm Warning | TWC | Pima | 55 min |
| Jun 21, 2:52 PM MST | Severe Thunderstorm Warning | TWC | Pima | 39 min |
| Jun 21, 3:27 PM MST | Severe Thunderstorm Warning | TWC | Pima, Pinal | 33 min |
| Jun 21, 3:31 PM MST | Dust Storm Advisory | TWC | Pima, Pinal | 59 min |
| Jun 21, 3:49 PM MST | Areal Flood Advisory | TWC | Pima | 116 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.